Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 89, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 1997, 3:51 PM CDT for Iowa County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 3:51 PM CDT (20:51 UTC)
- Expired
- Jul 19, 1997, 4:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 192052 RRA SVRMLI IAC095-192140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 351 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 440 PM CDT * SOME LOCATIONS AFFECTED HIGH AMANA AROUND 353 PM CDT SOUTH AMANA AROUND 353 PM CDT MIDDLE AMANA AROUND 353 PM CDT AMANA AROUND 355 PM CDT UPPER SOUTH AMANA AROUND 355 PM CDT * AT 349 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 22 MILES SOUTHWEST OF CEDAR RAPIDS OR 3 MILES NORTHWEST OF SOUTH AMANA MOVING SOUTH AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. JDH/TPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:32 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 19, 1:32 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 131 PM CDT SAT JUL 19 1997 ADAP SHOWED GUD SFC MOIST FLUX CNVG ALONG STATIONARY FNT FM NR OTM-MCW. NO CAP AND LI'S TO MINUS 12 IN SE IA WHERE CELLS POPPING W\ AID OF DIURNAL HTG. DRY POCKET EVIDENT ON MORNING KDVN SOUNDING FAVORABLE FOR WET MICROBURST SCENARIO. CELL NR UIN HAD A TOP AT 56 KFT W\ VIL IN LWR 60S. KLSX JUST WARNED ON IT FOR SOUTHEAST MARION COUNTY. EXTREMELY UNSTABLE IN SE IA W\ CAPES APPROACHING 5000 J/KG. EXPECT FURTHER DEVELOPMENT ALONG BOUNDARY AS AFTERNOON WEARS ON. ANOTHER BATCH OF TSRA IN EXTREME SW WI... REMNAMTS FROM OVERNIGHT CONVECTION IN MN... SPILLING OVR RIDGE AXIS. UPR SUPPORT FOR STORMS W\ DNVG IN RFQ OF ANTICYCLONICALLY CURVED JET AND POSITIVE VORTCITY MAXIMUM... DROPPING SEWRD DOWN BACKSIDE OF UPR RIDGE. STORMS MOVG INTO RATHER STABLE AIR MASS THO... WHEN COMPARED TO SE IA... W\ A 3-4 C CAP IN PLACE AND SFC BASED LI/S OF MINUS 2 TO 4 IN NW IL. NOT EXPECTING SVR WITH THESE STORMS... BUT STORMS HAVE BEEN DUMPING BETWEEN ONE AND TWO INCHES OF MUCH NEEDED RAINFALL. AREAS WEST OF A DBQ-GALVA LINE RECEIVING THE MOST AS PER DOPPLER PRECIPITATION ESTIMATES. UPR SUPPORT TO ENHANCE THUNDERSTORM POTENTIAL THRU EARLY EVENING HOURS. W\ LOSS OF HTG AND AS UPR SUPPORT SHIFTS SE... STORMS SHOULD FIZZLE AFT SUNSET. ATTENTION THEN TURNS NORTHWEST AS STORMS FIRING ACRS SE SD MOVE INTO CWA AFT 06Z... AS PER 850-300 MB THICKNESS. CID-DBQ-CWI-SQI LIKELY POPS... CHC POPS ELSEWHERE. MAY WANT TO MENTION EVENING PERIOD... THEN STORMS AGAIN LATE. CURRENT DEWPOINTS GUD FOR OVERNIGHT MINS. CID 73/70 MLI 71/50 DBQ 68/80 BRL 75/40 TPH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 66 min |
| Jul 19, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 46 min |
| Jul 19, 4:06 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 49 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jul 19, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 48 min |
| Jul 19, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 46 min |
| Jul 19, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.